Young Children~ Aspirin~ Reye’s Syndrome

Written by Debbie Riek, Education Coordinator | Oct 2, 2009 1:57 PM

In 1963, Australian doctor Ralph Reye discovered fluid on the brain and liver failure in children who had been given aspirin when they had chickenpox. Although it can affect children of any age, it usually impacts children between the ages of 4-14 years. It usually develops about a week after a viral illness. Although the viral infection is contagious, Reye’s Syndrome is not. No one knows exactly what causes the illness, although many studies show that giving aspirin to children to treat a viral disease increases the risk of developing the syndrome.

The symptoms of Reye’s Syndrome include a progression through five stages, each stage more serious than the previous. Stage I includes persistent vomiting, tiredness and confusion. Stage II includes unconsciousness caused by brain inflammation, hyperventilation and fatty deposits on the liver. Stage III is a continuation of the first two stages but also includes a possible coma. Stages IV and V happen quickly and a child may develop seizures or respiratory failure.

The Syndrome can be diagnosed with blood and urine tests that determine how well the liver is functioning as well as a possible spinal tap and a liver biopsy.

There is no specific treatment for Reye’s Syndrome. Fluids can be given through an i.v. to combat dehydration and possibly steroids to minimize swelling of the brain. But ultimately all you can do is wait it out and hope a child recovers.

I was fortunate enough to be in a research hospital in Syracuse, New York where they were familiar with the syndrome. In fact, there were 7 other children on the floor who also had Reye’s Syndrome from across the state. When I was discharged one of the nurses told my mother that four of those children had died.

Today, because of public education, the number of cases has dropped to less than 100 cases per year in the U.S. Although there is no vaccine for Reye’s Syndrome, the most important preventative step is to make sure a child is up to date on all immunizations and to never give aspirin to children under the age of 18. And be aware, aspirin may go by other names like acetylsalicylic acid, acetyl salicylate, salicylic acid, or salicylate.

More information can be found at the National Reye’s Syndrome Foundation. Information from this article was obtained from HealthyChildCare, June-July 2009.

Published in Education

back to top

Give Now

Support for WITF is provided by:

Become a WITF sponsor today »

Electronic Field Trips

Electronic Field Trips

Join witf Kids Club

witf Kids Club logo

Support for witf is provided by:

Become a witf sponsor today »